Indiana, 2026

Damaging Winds and High Wind in Indiana, March 15, 2026

March 15, 2026 · NWS IND · 25 events in 16 counties and zones

On the afternoon of March 15, 2026, a strong and deepening upper-level trough strengthened an already potent 990 mb surface low as it crossed the northwestern Midwest into the southern Great Lakes. The resultant surface gradient over central Indiana produced non-thunderstorm wind gusts that caused tree, powerline, and/or power pole damage in 10 local counties.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the afternoon of March 15, 2026, a strong and deepening upper-level trough strengthened an already potent 990 mb surface low as it crossed the northwestern Midwest into the southern Great Lakes. The resultant surface gradient over central Indiana produced non-thunderstorm wind gusts that caused tree, powerline, and/or power pole damage in 10 local counties. Some structural damage was also reported and a 59 mph non-thunderstorm gust was measured at the Shelbyville Airport ASOS.

A few hours later, during the 15th evening, a fast-moving quasi-linear convective system (QLCS) then swept across central Indiana ahead of a cold front, fueled by a potent 55-knot low-level jet and strong synoptic forcing. Despite modest instability, a high-shear environment allowed the line to maintain intensity as it tracked from Knox County at o Henry County. The Storm Prediction Center had placed the region under a Slight Risk, citing the potential for damaging straight-line winds. This was realized as a peak gust of 71 mph (62 knots) was measured in Marion County, while the Indianapolis International Airport (KIND) recorded a 58 mph gust.

The resulting damage was widespread, primarily affecting timber and utility infrastructure. A significant swath of downed trees and power lines stretched from Manilla to Arlington in Rush County. Structural impacts were also noted, including shingle damage in Madison County and a fence destroyed in Johnson County. Throughout the event, multiple state roads including SR 32 and SR 45 were obstructed by fallen trees, and large pine trees up to 1.5 feet in diameter were snapped in Bartholomew County, reflecting the intensity of the straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 15, 9:14 AM EST, 1 hour 46 minutes earlier. Its key messages:

  • Showers and storms return late today, with severe storms possible mainly from 8 PM to 1 AM EDT
  • WIND ADVISORY in effect from 11 AM today to Monday at 8 AM
  • Wind gusts today between 45 to 55 mph
  • Snow showers likely on Monday with up to an inch possible
  • Much colder air early this week, wind chills near zero Tuesday morning
Area forecast discussion, Mar 15, 9:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1014 AM EDT Sun Mar 15 2026

.KEY MESSAGES...

- Showers and storms return late today, with severe storms possible
  mainly from 8 PM to 1 AM EDT

- WIND ADVISORY in effect from 11 AM today to Monday at 8 AM

- Wind gusts today between 45 to 55 mph

- Snow showers likely on Monday with up to an inch possible

- Much colder air early this week, wind chills near zero Tuesday
  morning

&&

.FORECAST UPDATE...
Issued at 1014 AM EDT Sun Mar 15 2026

Forecast is on track for the high end wind advisory today with
recent VWP data from KIND radar showing 40 kt winds at a mere 400m
AGL. Forecast soundings suggest once we reach 62-64 temps (next 1-3
hrs from west to east) winds will abruptly increase with gusts over
40-50 kt, stronger as the mixing layer deepens by early afternoon.

Radar imagery over central Illinois shows a broken line of
thunderstorms on the eastern edge of an elevated instability
gradient of 500-1000 j/kg MUCAPE, being aided by ascent from lead
vort max in a region of moderate mid level WAA/deep moisture
convergence. Activity is located above a strong EML with bases
between 10-12kft AGL per recent STL ACARS soundings and surface obs.
The trailing end of the line may clip the far NW portions of central
Indiana around 17Z (1 PM EDT). Given the marginal nature of
convection and decreasing instability, expectation is that limited
to no hail threat will exist. However, with strong gradient winds
already ongoing, any elevated downdraft may lead to an isolated
severe wind gust.

SPC has upgraded most of the rest of central Indiana to enhanced
risk with the 13Z update. Recent CAMs are consistent with main
severe TS line moving into far western portions of Indiana between
23-00Z. However, there are some signals that additional
thunderstorms may develop just ahead of the line within the strong
deep moisture convergence zone on the edge of the 850 mb jet as
early as 22-23Z. We will continue to monitor these trends and any
potential earlier severe wind threat.

&&

.SHORT TERM (Today and tonight)...
Issued at 252 AM EDT Sun Mar 15 2026

In terms of precipitation, much of today will be quiet with
stronger forcing limited to the cold front as it moves through this
evening. Some guidance tries to create some showers in some weaker
lift ahead of the front this afternoon, but confidence is low in
this happening. Cut back guidance PoPs for the afternoon, but did
allow some chance PoPs to move into the western forecast area later
in the day.

The main story during the daytime will be gradient winds thanks to a
tight pressure gradient from a deepening low pressure system.
Strong winds aloft will be across the area today (50-70kt at 850mb,
with near 50kt perhaps as low as 2000ft AGL). Most guidance keeps
the area free of lower clouds in the warm sector, and this would
help mixing this afternoon. Gusts over 50mph will be possible in
this setup. However, will have to watch lower clouds developing
across Mississippi now to see if they can make it up here and lower
the high end of gust potential.

Given the above, will keep the Wind Advisory as is and continue to
mention gusts over 50mph possible. Warm advection and some partial
sunshine through mid and high clouds will bring highs in the upper
60s to lower 70s.

Current timing of the cold front and associated line of convection
is in the 00Z to 05Z time frame from west to east. The system will
provide strong forcing to maintain the line of convection as it
moves east across central Indiana. Plentiful moisture will be
advected into the area on the strong winds.

With the potent wind fields, shear will be strong across the entire
area. Dewpoints in the 50s will help limit CAPE, but it won't take
much CAPE to interact with the shear and wind fields to create
severe convection with damaging winds. Mesoscale features may
influence the line of convection and produce a few tornadoes as well.

Temperatures will fall quickly behind the front, with readings going
from the 60s at 00Z to the 30s and 40s by 06Z. A dry slot will work
in behind the front, potentially providing a dry period overnight
before snow chances return from the west toward sunrise.

Temperatures will be below freezing by 12Z Monday, perhaps bringing
some slick spots on elevated surfaces.

&&

.LONG TERM (Monday through Saturday)...
Issued at 252 AM EDT Sun Mar 15 2026

Monday...

Winter returns with a vengeance Monday. The upper trough will move
across the area, providing some forcing. Very cold air aloft will
move into the area as well. Thus, expect scattered snow showers to
continue through the daylight hours on Monday. The snow squall
parameter is positive across the area, so some briefly intense snow
showers are possible.

Some areas may see an inch of snow, and if heavier snow showers do
develop, isolated 2 inch amounts are possible.

Breezy winds with gusts near 40mph will make it feel very cold,
especially given the warm temperatures on Sunday.

Tuesday...

Winter continues Tuesday with well below normal temperatures
expected. Lows will be in the teens Monday night and in the lower
20s Tuesday night. Highs Tuesday will only be around 30. Wind chills
near zero remain likely Tuesday morning.

Wednesday and beyond...

A clipper system could bring some light snow to the area Tuesday
night into Wednesday. Questions remain on the path and strength of
the system, but some light accumulating snow is possible.

A large upper ridge across the western part of the USA will try and
build east into the area late week and may return temperatures to
above normal. However, guidance continues to diverge on the
development of the upper pattern next weekend, so confidence is low
in details then.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 638 AM EDT Sun Mar 15 2026

Impacts:

- Non-convective LLWS this Sunday morning.
- South winds with gusts between 40-45kt late this morning into
  the afternoon
- Thunderstorms and MVFR conditions expected after 00Z Monday.

Discussion:

VFR conditions are expected through about 00Z Monday. There is a low
chance of some MVFR clouds developing during the afternoon, but
confidence is not high enough to include.

Strong winds aloft will continue LLWS this morning, then mixing will
bring down gusts of 40-45kt in the afternoon.

A few showers are possible in the afternoon, but a line of
thunderstorms is expected to move west to east through the sites
mainly in the 00Z-04Z time frame. Convection may be severe. MVFR and
worse are possible within convection, then general MVFR behind it.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM EDT Monday for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

UPDATE...Crosbie
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 15, 2:33 AM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 AM EDT Sun Mar 15 2026

INZ021-028>031-035>049-051>057-060>065-068>072-160745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Daviess-Martin-
Lawrence-Jackson-Jennings-
333 AM EDT Sun Mar 15 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Windy conditions are expected today, with wind gusts of 45 to 55 mph
in the afternoon. Gusts around 40 mph will continue tonight.

Thunderstorms are expected to move across the area mainly tonight in
the 800 PM to 100 AM time frame. Scattered severe storms are
possible, with damaging winds and isolated tornadoes the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chills near zero are expected Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ067-160745-
Knox-
333 AM EDT Sun Mar 15 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Moderate flooding will continue along the White River.

Windy conditions are expected today, with wind gusts of 45 mph in
the afternoon. Gusts around 40 mph will continue tonight.

Thunderstorms are expected to move across the area mainly tonight in
the 800 PM to 1000 PM time frame. Scattered severe storms are
possible, with damaging winds and isolated tornadoes the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind chills near zero are expected Tuesday morning.

Moderate flooding will continue along the White River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 47 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 10 high wind. Local standard time, as filed.

High Wind, Shelby

When
March 15, 11:00 AM EST to 3:00 PM EST
Where
Shelby forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$40,000
Reported by
ASOS
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

A 58 mph non-thunderstorm wind gust measured at 1238EST by KGEZ Shelbyville Municipal Airport. Law enforcement reported telephone poles broken at the ground and blocking the US 52 east bound lane 3 miles east-southeast of Morristown, as well as a tree downed.

High Wind, Knox

When
March 15, 11:30 AM EST to 1:30 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed several trees and powerlines across the county.

High Wind, Bartholomew

When
March 15, 12:00 PM EST to 2:00 PM EST
Where
Bartholomew forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed multiple trees and wires across the county.

High Wind, Rush

When
March 15, 12:00 PM EST to 2:00 PM EST
Where
Rush forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed several trees and power poles across the county.

High Wind, Sullivan

When
March 15, 12:00 PM EST to 2:00 PM EST
Where
Sullivan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts caused damage to a carport in Sullivan.

High Wind, Delaware

When
March 15, 12:30 PM EST to 2:30 PM EST
Where
Delaware forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed multiple trees and powerlines across the county.

High Wind, Madison

When
March 15, 1:00 PM EST to 3:00 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed trees and powerlines throughout the county. EMA response units were also assisting with a field fire.

High Wind, Putnam

When
March 15, 1:00 PM EST to 3:00 PM EST
Where
Putnam forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed multiple trees, power poles, and powerlines across the county with numerous power outages reported.

High Wind, Monroe

When
March 15, 1:30 PM EST to 3:30 PM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed trees and powerlines in the county.

High Wind, Randolph

When
March 15, 4:30 PM EST to 6:30 PM EST
Where
Randolph forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts downed an approximately 60 foot tall and 3 ft diameter tree on to a house.

Thunderstorm Wind, Knox

When
March 15, 8:52 PM EST
Where
Knox County, 3.24 mi W of Monroe City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.620, -87.410

Tree of unknown size downed by thunderstorm wind gusts.

Thunderstorm Wind, Lawrence

When
March 15, 9:46 PM EST
Where
Lawrence County, 0.88 mi NE of Hartleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.810, -86.520

Trees and power lines downed by thunderstorm wind gusts near the intersection of US Highway 50 and State Road 37.

Thunderstorm Wind, Monroe

When
March 15, 9:53 PM EST
Where
Monroe County, 0.54 mi W of Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.230, -86.430

Tree downed by thunderstorm wind gusts near State Road 45.

Thunderstorm Wind, Morgan

When
March 15, 10:01 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
39.420, -86.420

A 59 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Marion

When
March 15, 10:16 PM EST
Where
Marion County, 1.06 mi W of Indianapolis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.300

A 58 mph thunderstorm wind gust was measured at the KIND ASOS.

Thunderstorm Wind, Johnson

When
March 15, 10:20 PM EST
Where
Johnson County, 1.6 mi W of Franklin
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.480, -86.080

Grill thrown by thunderstorm winds from patio into yard. Fence was also broken.

Thunderstorm Wind, Marion

When
March 15, 10:20 PM EST
Where
Marion County, 2.24 mi WNW of Homecroft
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.680, -86.170

A 71 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Bartholomew

When
March 15, 10:20 PM EST
Where
Bartholomew County, 0.87 mi SE of Riverview Acres
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.240, -85.910

A 1.5 ft diameter pine tree snapped by thunderstorm wind gusts 7 ft off the ground along with another tree snapped nearby.

Thunderstorm Wind, Marion

When
March 15, 10:22 PM EST
Where
Marion County, 0.87 mi NW of Indianapolis
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.790, -86.160

A 58 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Shelby

When
March 15, 10:25 PM EST
Where
Shelby County, 1.74 mi ESE of Mt Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.390, -85.870

A tree was downed by thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
March 15, 10:37 PM EST
Where
Hamilton County, 2.81 mi N of Deming
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
40.160, -86.090

Two utility poles were blown down by thunderstorm winds near East 256th Street and Carson road.

Thunderstorm Wind, Madison

When
March 15, 10:42 PM EST
Where
Madison County, 0.87 mi NE of Lapel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.080, -85.840

Tree downed by thunderstorm wind gusts across State Road 32.

Thunderstorm Wind, Rush

When
March 15, 10:42 PM EST
Where
Rush County, 0.87 mi SW of Manilla
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.570, -85.630

Numerous trees and power lines downed across a swath stretching from Manilla to near Arlington.

Thunderstorm Wind, Madison

When
March 15, 10:58 PM EST
Where
Madison County, 1.38 mi N of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.290, -85.670

Shingles blown off of a roof due to thunderstorm wind gusts. A tree was also downed nearby.

Thunderstorm Wind, Henry

When
March 15, 11:06 PM EST
Where
Henry County, 1.27 mi WNW of Straughn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.830, -85.320

A tree was downed by thunderstorm wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324446, 1324447, 1324448, 1324449, 1324455, 1324451, 1324452, 1324456, 1324454, 1324458, 1321926, 1321934, 1321935, 1321936, 1321943, 1321941, 1321944, 1321946, 1321947, 1321948, 1321949, 1321950, 1321951, 1321952, 1321953.